Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 219, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 2, 2012, 5:10 PM EDT for 4 counties in South Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2012, 5:10 PM EDT (21:10 UTC)
- Expired
- Aug 2, 2012, 6:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Clarendon County, SC, Kershaw County, SC, Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 96 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:31 PM EDT | TSTM WND DMG | 4 Nnw Turbeville, SC | LAW ENFORCEMENT REPORTED TREES DOWN ON PUDDING SWAMP ROAD AND WOODSBAY ROAD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1922 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
245
WUUS52 KCAE 022110
SVRCAE
SCC027-055-061-085-022200-
/O.NEW.KCAE.SV.W.0219.120802T2110Z-120802T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
510 PM EDT THU AUG 2 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
LEE COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
NORTHEASTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 600 PM EDT
* AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 11 MILES EAST OF SOUTH SUMTER...
AND MOVING EAST AT 20 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SUMTER...SOUTH
SUMTER...MULBERRY AND BISHOPVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3382 7991 3377 7999 3372 7997 3360 8006
3411 8058 3442 8049 3439 8029 3433 8024
3436 8020 3423 8011 3420 8011 3415 8015
3409 8008 3402 7993 3398 7990 3394 7997
3389 7994 3389 7989 3387 7988
TIME...MOT...LOC 2110Z 252DEG 18KT 3390 8014
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:54 PM EDT, 16 minutes earlier.
Area forecast discussion, Aug 2, 4:54 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 454 PM EDT THU AUG 2 2012 .SYNOPSIS... A WARM HUMID AIRMASS WILL REMAIN ACROSS THE REGION INTO FRIDAY. THERE WILL BE ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. A COLD FRONT WILL APPROACH SATURDAY AND SUNDAY INCREASING THE CHANCES FOR RAINFALL. && .NEAR TERM /THROUGH TONIGHT/... THIS AFTERNOON...SATELLITE SHOWING ENHANCED CU FIELDS ACROSS CENTRAL AND EASTERN SC THIS AFTERNOON...WITH THETA-E AXIS EXTENDING ACROSS THAT AREA. ONE SHORTWAVE HAS BEEN MOVING ACROSS EASTERN NC...CENTRAL SC...AND CENTRAL GA...WHICH IS CURRENTLY CAUSING ISOLATED TO SCATTERED SHOWERS AND STORMS TO DEVELOP ACROSS THE REGION. PLENTY OF INSTABILITY EXISTS...ESPECIALLY ACROSS THE SOUTHERN AND EASTERN CWA. SURFACE ANALYSIS SHOWING SBCAPES AROUND 4000 J/KG AND LIS NEAR -11 ACROSS SOUTHERN CSRA. READINGS SLIGHTLY LOWER FURTHER NORTH...BUT STILL RATHER HIGH. EXPECT SOME STRONG STORMS THROUGH THE AFTERNOON...WITH SOME POSSIBILITY REACHING SEVERE LIMITS AS WE APPROACH THE PEAK HEATING HOURS. AFTERNOON TEMPERATURES IN THE MID TO UPPER 90S. TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE OCCURRING ACROSS SOUTHERN AND EASTERN COUNTIES THIS EVENING AS A WEAK SECONDARY SHORTWAVE MOVES THROUGH THE REGION. IN GENERAL WILL KEEP 20 TO 30 PERCENT POPS IN THROUGH THE LATE EVENING HOURS...THEN TAPER OFF BY MIDNIGHT. LOWS OVERNIGHT FORECAST TO FALL INTO THE MIDDLE 70S FOR MOST AREAS. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... HIGH PRESSURE WILL BE TO THE EAST AND SOUTH WITH WEAK LEE-SIDE TROUGHING IN THE FORECAST AREA. THE MODELS SHOW LIMITED MOISTURE BUT CONVERGENCE INTO THE WEAK SURFACE TROUGH PLUS SOMEWHAT COLD TEMPERATURES ALOFT ASSOCIATED WITH THE LINGERING UPPER TROUGH WILL HELP CAUSE THUNDERSTORMS ESPECIALLY DURING THE TIME OF MAXIMUM HEATING. USED THE GUIDANCE CONSENSUS FOR THE POP FORECAST. USED THE GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... THE GFS AND ECMWF SHOW WEAK UPPER-LEVEL TROUGHING CONTINUING NEAR THE FORECAST AREA. THE MODELS KEEP SURFACE RIDGING TO THE SOUTH AND EAST. AN APPROACHING COLD FRONT APPEARS TO STALL AND BECOME DIFFUSE BUT ASSOCIATED MOISTURE APPEARS TO LINGER DURING MUCH OF THE EXTENDED PERIOD. THE MOISTURE SUPPORTS SCATTERED THUNDERSTORMS ESPECIALLY DURING THE TIMES OF MAXIMUM HEATING. THE GFS ENSEMBLE MEAN POPS ARE AROUND 30 PERCENT. THE ENSEMBLE MEANS SUPPORT TEMPERATURES NEAR CLIMATOLOGY WITH LOWS IN THE LOWER 70S AND HIGHS IN THE LOWER TO MIDDLE 90S. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... MAINLY VFR CONDITIONS EXPECTED THROUGH THE LATE AFTERNOON AND EVENING HOURS...WITH THE EXCEPTION OF POSSIBLE MVFR VISIBILITIES IN ANY LOCALIZED SHOWER/STORM ACTIVITY. SHOWERS AND STORMS DEVELOPING AS A SHORTWAVE MOVES THROUGH THE CWA INTO DEEPER MOISTURE ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA. SHORTWAVES PUSH EAST OF REGION TONIGHT...AND EXPECT THE ACTIVITY TO DIMINISH BY MIDNIGHT. AMENDMENTS WILL BE ISSUED IF/WHEN ACTIVITY EXPECTED TO IMPACT A SITE. OVERNIGHT...CAN NOT RULE OUT PATCHY MVFR BR TOWARDS MORNING AT THE USUAL SITES...ESPECIALLY IF THEY ARE IMPACTED BY AFTERNOON/EVENING RAINFALL. FOR NOW HAVE ELECTED TO KEEP MENTION OUT OF TAF SITES...BUT MAY NEED TO ADD IN LATER DEPENDING OF RAINFALL. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN EARLY MORNING FOG/STRATUS...AS WELL AS SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 2, 2:44 PM EDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 244 PM EDT THU AUG 2 2012 GAZ040-063>065-SCZ015-016-018-020>022-025>031-036>038-031845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-MCCORMICK- NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE- AIKEN-SUMTER-ORANGEBURG-CALHOUN-CLARENDON- 244 PM EDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. ISOLATED STRONG STORMS MAY APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ077-SCZ035-041-031845- BURKE-BARNWELL-BAMBERG- 244 PM EDT THU AUG 2 2012 ...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. ISOLATED STRONG STORMS MAY APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
In the hours before
Local storm report, Aug 2, 3:18 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
318 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 3 NNW BARNWELL 33.27N 81.38W
08/02/2012 BARNWELL SC LAW ENFORCEMENT
SHERIFF REPORTED A FEW TREES DOWN NEAR HIGHWAY 37
NORTHWEST OF BARNWELL
&&
LINTONLocal storm report, Aug 2, 4:01 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
401 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 3 SW ELLOREE 33.50N 80.61W
08/02/2012 E1.00 INCH ORANGEBURG SC LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED OFF OLD STATE ROAD
&&
HCLocal storm report, Aug 2, 4:17 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
417 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG 2 NE ELLOREE 33.55N 80.55W
08/02/2012 ORANGEBURG SC DEPT OF HIGHWAYS
HIGHWAY PATROL REPORTED TREES DOWN TEE VEE RD AND
RACETRACK RD NE OF ELLOREE.
&&
LINTONLocal storm report, Aug 2, 4:26 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
426 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 4 ENE ELLOREE 33.54N 80.51W
08/02/2012 CALHOUN SC PARK/FOREST SRVC
TREES DOWN IN THE BACKYARD OF PARK RANGER HOME RESIDENCE
&&
HCLocal storm report, Aug 2, 4:35 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
435 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 5 E ELLOREE 33.52N 80.49W
08/02/2012 ORANGEBURG SC PARK/FOREST SRVC
PARK RANGER REPORTED LARGE BRANCHES DOWN IN SANTEE STATE
PARK
&&
LINTONLocal storm report, Aug 2, 5:04 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
504 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG NE ELLOREE 33.53N 80.57W
08/02/2012 ORANGEBURG SC DEPT OF HIGHWAYS
HIGHWAY PATROL REPORTED A TREE DOWN AT DANTZLER ST AND
CLEVELAND ST IN ELLOREE
&&
LINTONThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:38 PM EDT | Special Weather Statement | CAE | Lexington | 52 min |
| Aug 2, 1:45 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 45 min |
| Aug 2, 1:48 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 57 min |
| Aug 2, 2:29 PM EDT | Areal Flood Advisory | CAE | Bamberg, Barnwell, Orangeburg | 2 hr |
| Aug 2, 2:46 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 59 min |
| Aug 2, 2:51 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 39 min |
| Aug 2, 3:19 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 56 min |
| Aug 2, 3:46 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 44 min |
| Aug 2, 4:18 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 57 min |
| Aug 2, 5:32 PM EDT | Areal Flood Advisory | CAE | Edgefield, McCormick | 58 min |
| Aug 2, 5:33 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 57 min |
| Aug 2, 6:08 PM EDT | Areal Flood Advisory | CAE | Richland | 52 min |
| Aug 2, 7:04 PM EDT | Special Weather Statement | CAE | Chesterfield | 56 min |
| Aug 2, 7:33 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 42 min |
| Aug 2, 7:52 PM EDT | Areal Flood Advisory | CAE | Fairfield | 53 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.